. Cholinesterase inhibitors and hospitalization for bradycardia: a population-based study. PLoS Med. 2009 Sep;6(9):e1000157. PubMed.

Recommends

Please login to recommend the paper.

Comments

Make a Comment

To make a comment you must login or register.

Comments on this content

  1. This adverse effect of cholinesterase inhibitors is well known, but to the extent that it is uncommon, it may be underappreciated. Cholinesterase inhibitors would be expected to cause decreased conduction through the sinoatrial node and to suppress the sinus because of their cholinomimetic property. From this article, it is difficult to know what the base rate of hospitalization for bradycardia was, but it is the case that sinoatrial disease is relatively common among older people. So, clinicians should be aware of the possible cardiac effects of cholinesterase inhibitors. Although this study does not address the manner of mitigating this complication, simply obtaining an ECG prior to therapy and avoiding the use of cholinesterase inhibitors in people with anything worse than a first-degree atrioventricular block would be prudent. Finally, it should be noted that the risk was only modest (odds ratio of 2.13), which means that it was far from an invariant risk. Still, prudence in using the cholinesterase inhibitors would dictate checking an ECG prior to treatment initiation.

  2. Bradycaria is a well-known theoretical risk associated with the cholinergic mechanism of action of these drugs and has been variously documented with cholinesterase therapy in the past. The authors have undertaken a large, case-controlled study that suggests as much as a doubling in risk for bradycardia in patients treated with cholinesterase inhibitors for symptoms of Alzheimer disease. However, the overall percentage of patients affected by bradycardia on these drugs is very small. Given the small number of therapeutic options, if a patient has bradycardia and is not symptomatic, it is reasonable to continue therapy, particularly if they are deriving benefit. If the bradycardia is symptomatic, the cholinesterase inhibitor should be stopped, until symptoms abate. The rate of symptomatic bradycardia on re-challenge appears to be surprisingly small, but if it does occur I would consider discontinuing the cholinesterase inhibitor and not restarting. The major aim in treating with these drugs is to stabilize or improve symptoms, and if they are instead causing adverse symptoms, it is not reasonable to continue drug administration.

  3. This is the second study in the last year to point to the risk of bradycardia in patients receiving cholinesterase inhibitors (see also Gill et al., 2009). I think the risk of bradycardia is decidedly underappreciated among clinicians as supported by what is perhaps the most remarkable finding in this study: more than half of patients who survived their bradycardic episode were restarted on cholinesterase inhibitors. As both papers point out, this potentially severe side effect should be balanced against the quite modest effects of these medicines in AD. Hopefully, these two articles (and your coverage) will help increase awareness and encourage physicians and patients/caregivers to be on the lookout for symptoms related to bradycardia (light-headedness, passing out spells, etc.). It should also remind clinicians to be diligent in checking vital signs and consider acquiring ECGs on selected patients.

    References:

    . Syncope and its consequences in patients with dementia receiving cholinesterase inhibitors: a population-based cohort study. Arch Intern Med. 2009 May 11;169(9):867-73. PubMed.

This paper appears in the following:

News

  1. Safety of Cholinesterase Inhibitors Under Scrutiny